North Carolina, 2007

Hail and Damaging Winds in North Carolina, August 21, 2007

August 21, 2007 · NWS MHX · 15 events in 10 counties and zones

A strong upper level disturbance crossed eastern North Carolina during the evening. This feature led to a broken line of severe thunderstorms that produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A strong upper level disturbance crossed eastern North Carolina during the evening. This feature led to a broken line of severe thunderstorms that produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 21, 3:01 PM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 21, 3:01 PM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
401 PM EDT TUE AUG 21 2007

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL DRIFT SOUTH ACROSS EASTERN NORTH
CAROLINA WEDNESDAY STALLING NEAR WILMINGTON. THE FRONT WILL REMAIN
STALLED ACROSS EASTERN NORTH CAROLINA THURSDAY....MOVING BACK TO
THE NORTH ON FRIDAY. WHILE MOISTURE ASSOCIATED WITH THE FRONT WILL
BE LIMITED...A SERIES OF DISTURBANCES ALOFT WILL INTERACT WITH THE
BOUNDARY TO PRODUCE A CHANCE FOR A FEW SHOWERS AND
THUNDERSTORMS...ESPECIALLY LATE TONIGHT AND THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
FORECAST VERY TRICKY NEXT FEW DAYS. THE REMNANTS OF ERIN HAVE
PRODUCED A MCV OVER EASTERN KY. THIS FEATURE WILL ROTATE SE AROUND
THE STRONG UPPER RIDGE ACROSS EASTERN NC LATE TONIGHT. THE UPPER
SHORTWAVE WILL PRODUCE A LOW ALONG THE FRONT STALLED JUST TO THE
NORTH OF THE AREA. THE MODELS...ESPECIALLY THE NAM...BRING THE
REMNANTS OF THE STRONG/SEVERE CONVECTION TO THE WEST ACROSS EASTERN
NC AFTER MIDNIGHT TONIGHT. WHILE THE LOW LEVELS REMAIN DRY...THERE
IS ENOUGH SUPPORT TO WARRANT A 30% CHANCE FOR STORMS OVERNIGHT. THIS
IS LINE WITH THE NAM. SPC HAS PLACED THE NORTHERN HALF OF EASTERN
NC IN A SLIGHT RISK OF SEVERE THIS EVENING. WET MICROBURSTS WILL BE
THE MAIN THREAT. ON WEDNESDAY THE FRONT WILL DRIFT SOUTH ACROSS
MOST IF NOT ALL OF THE AREA. THE RESULTING EASTERLY ONSHORE FLOW
WILL LEAD TO SLIGHTLY COOLER READINGS IN MOST LOCATIONS WITH HIGHS
IN THE LOWER TO MID 90S EXPECTED. THERE WAS A LARGE SPREAD IN THE
MET/MAV MOS SO I TRENDED TOWARD THE COOLER MET BUT NOT ALL THE
WAY. WEDNESDAY THE EASTERLY LOW LEVEL FLOW WILL LIKELY LEAD TO THE
DEVELOPMENT OF WIDESPREAD STRATUS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
ON THURSDAY THE MODELS ARE FORECASTING A WEAK IMPULSE/DEFORMATION
ZONE ACROSS EASTERN NC WHICH WILL INTERACT WITH THE BOUNDARY TO
PRODUCE A FEW SHOWERS AND STORMS. FOR NOW WILL JUST INTRODUCE A
20% CHANCE BECAUSE MY CONFIDENCE IN THE GUIDANCE IS BELOW NORMAL
RIGHT NOW. SUBSEQUENT SHIFTS CAN UPDATE IF THIS TREND CONTINUES.
THE ONSHORE FLOW AND THE LIKELIHOOD OF SOME CLOUDINESS WILL HOLD
DOWN TEMPERATURES A FEW DEGREES AND WILL DROP FORECAST HIGHS INTO
THE UPPER 80S-LOWER 90S. ON FRIDAY THE FRONT SHOULD MOVE NORTH OF
THE REGION WITH SOUTHERLY FLOW AND WARMER AIR RETURNING TO EASTERN
NC. WITH LOW CONFIDENCE IN ANY MODEL SOLUTION WILL OPT TOWARD
PERSISTENCE AND THE KEEP THE FORECAST DRY FRIDAY WITH HIGHS
RETURNING TO THE MIDDLE 90S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HOT TEMPERATURES EXPECTED INTO SUNDAY WITH A FRONT EXPECTED IN THE
AREA MON OR TUE. WILL KEEP A SILENT 20 POP IN THE FORECAST UNTIL
TRENDS BECOME BETTER ESTABLISHED.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR EXPECTED THROUGH EARLY EVENING THEN POSSIBLE CONVECTION
DEVELOPING OVER THE TERMINALS BETWEEN 02-07Z AS A SHORT WAVE MOVES
ACROSS THE AREA. LCL MVFR/OCNL IFR IN AND AROUND CONVECTION
OTHERWISE VFR TONIGHT. COLD FRONT MOVES ACROSS THE TERMINALS WED
MORNING WITH FROPA BETWEEN 15-17Z. WINDS WILL REMAIN LIGHT N/NE
BEHIND THE FRONT THEN BECOME EASTERLY BY EARLY WED EVENING.

LIGHT EASTERLY FLOW OVER THE TERMINALS EARLY THU WILL RESULT IN
POSSIBLE STRATUS DEVELOPMENT ACROSS THE TERMINALS WITH MVFR/IFR
CIGS/VSBYS.

&&

.EQUIPMENT...
THE KMHX 88-D IS DOWN FOR MAINTAINENECE UNTIL A PART ARRIVES ON WEDNESDAY.

&&

.MARINE...
S/SW WINDS 15 TO 20 KT CONTINUE OVER THE COASTAL WATERS THIS
AFTERNOON WITH SEAS MAINLY 3 TO 5 FT. A STATIONARY BOUNDARY LINGERS
OVER SE VIRGINIA WITH A SFC TROUGH NOTED OVER INLAND AREAS. S/W
CURRENTLY OVER EASTERN KENTUCKY WILL APPROACH THE AREA THIS EVENING
WITH MODELS INDICATING A WAVE FORMING ALONG THE FRONT TO THE NORTH.
THIS WILL ALLOW THE GRADIENT TO TIGHTEN OVER THE WATERS TO INCREASE
SFC WINDS TO SOLID 20 KT OVER CENTRAL WATERS WHERE A SCA IS IN
EFFECT UNTIL 10Z WED. SEAS SHOULD BUILD SOME TONIGHT AS THE WINDS
INCREASE WITH 6 FT SEAS EXPECTED ACROSS THE ADVISORY AREA BEGINNING
EARLY THIS EVENING THEN SUBSIDING TOWARDS DAYBREAK AS GRADIENT
WEAKENS AND WINDS VEER TO THE WEST. FRONT PUSHES SOUTH ACROSS THE
WATERS ON WED WITH N/NE WINDS DEVELOPING BY LATE AFTERNOON BUT
REMAINING BELOW 15 KT. SEAS WILL SUBSIDE TO 3 TO 4 FT BY EVENING.
LIGHT EASTERLY FLOW ON THU BECOMING SE BY FRI. WAVEWATCH CONTINUING
TO SHOW SEAS BUILDING TO AROUND 6 FT OVER CENTRAL WATERS BY THU WITH
SOME WAVE ENERGY MOVING IN FROM THE SE. WILL CONTINUE TO GO ABOUT A
FOOT BELOW GUIDANCE LATE IN THE WEEK AS CONFIDENCE NOT HIGH ENOUGH
TO WARRANT CURRENT WAVEWATCH NUMBERS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NCZ029-
     044>047-079>081-090>095-098.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT
     WEDNESDAY FOR AMZ152-154.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...JME
AVIATION...JW
MARINE...JW
Hazardous weather outlook, Aug 21, 1:23 AM EST, 18 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
223 AM EDT TUE AUG 21 2007

NCZ029-044>047-079>081-090>094-220630-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
223 AM EDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ095-098-103-104-220630-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
223 AM EDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A HIGH RISK OF RIP CURRENTS FOR THE BEACHES SOUTH
OF CAPE HATTERAS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 21, 6:26 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
726 PM EDT TUE AUG 21 2007

NCZ044-079-090-091-220030-
DUPLIN-LENOIR-GREENE-PITT-
726 PM EDT TUE AUG 21 2007

...STRONG THUNDERSTORMS WILL AFFECT PITT...GREENE...LENOIR AND DUPLIN
COUNTIES UNTIL 900 PM EDT...

AT 726 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 24 MILES
NORTHWEST OF FARMVILLE TO 37 MILES WEST OF WARSAW...MOVING SOUTHEAST
AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FARMVILLE AT 800 PM
EDT...LA GRANGE AT 810 PM EDT...WARSAW AT 815 PM EDT...WINTERVILLE
AT 820 PM EDT...KINSTON AT 825 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE AYDEN...GREENVILLE AND WALLACE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THESE STORMS ARE PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR EASTERN NORTH CAROLINA.

THE SKYWARN NETWORK HAS BEEN ACTIVATED AND SPOTTERS ARE ENCOURAGED
TO PARTICIPATE.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

#

10
Special weather statement, Aug 21, 6:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
737 PM EDT TUE AUG 21 2007

NCZ029-220030-
MARTIN-
737 PM EDT TUE AUG 21 2007

...STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY UNTIL 830 PM EDT...

AT 737 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 28 MILES
NORTHWEST OF WILLIAMSTON TO 40 MILES WEST OF WILLIAMSTON...MOVING
EAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILLIAMSTON AT
825 PM EDT..

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THESE STORMS ARE PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR EASTERN NORTH CAROLINA.

THE SKYWARN NETWORK HAS BEEN ACTIVATED AND SPOTTERS ARE ENCOURAGED
TO PARTICIPATE.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

#

10
Special weather statement, Aug 21, 7:04 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
804 PM EDT TUE AUG 21 2007

NCZ045-046-080-081-092>094-098-220100-
JONES-WASHINGTON-TYRRELL-BEAUFORT-PAMLICO-CRAVEN-WESTERN HYDE-ONSLOW-
804 PM EDT TUE AUG 21 2007

...STRONG THUNDERSTORMS WILL AFFECT
ONSLOW...HYDE...CRAVEN...PAMLICO...BEAUFORT...TYRRELL...WASHINGTON
AND JONES COUNTIES BETWEEN 900 AND 1000 PM EDT...

AT 804 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 23 MILES
NORTHWEST OF PLYMOUTH TO 57 MILES WEST OF HALF MOON...MOVING EAST AT
40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PLYMOUTH AT 900 PM
EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAMP
LEJEUNE MAIN GATE...JACKSONVILLE...JAMES CITY...NEW BERN...NEW RIVER
AIR STATION...PINEY GREEN...PUMPKIN CENTER...RIVER ROAD AND
WASHINGTON.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THESE STORMS ARE PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR EASTERN NORTH CAROLINA.

THE SKYWARN NETWORK HAS BEEN ACTIVATED AND SPOTTERS ARE ENCOURAGED
TO PARTICIPATE.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10

The radar

The Raleigh/Durham radar (KRAX), 79 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greene

When
August 21, 7:30 PM EST
Where
Greene County, 2.18 mi NE of Snow Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.470, -77.650

Strong winds blew trees down across Washington-Branch road.

Thunderstorm Wind, Martin

When
August 21, 7:33 PM EST
Where
Martin County, 2.67 mi NE of Williamston Hrrs Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.850, -77.020

Strong winds blew trees down on Wildcat road.

Thunderstorm Wind, Pitt

When
August 21, 7:40 PM EST
Where
Pitt County, 1.82 mi ESE of Bruce
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.660, -77.450

Strong winds blew trees down on Grimesland Bridge and Penny Hill roads.

Thunderstorm Wind, Pitt

When
August 21, 7:40 PM EST
Where
Pitt County, 1.69 mi W of Yankee Hall
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.600, -77.250

Strong winds blew trees down at the intersection of Highway 264 and Highway 30.

Thunderstorm Wind, Martin

When
August 21, 7:44 PM EST
Where
Martin County, 1.68 mi E of Williamston Hrrs Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.820, -77.020

Strong winds blew power lines down on Kader Lilley road.

Thunderstorm Wind, Martin

When
August 21, 7:49 PM EST
Where
Martin County, 1.68 mi E of Williamston Hrrs Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.820, -77.020

Strong winds blew trees down across Five Cent road.

Hail, Lenoir

When
August 21, 7:50 PM EST
Where
Lenoir County, Deep Run
Measured
1.75 in hail
Reported by
Public
Coordinates
35.150, -77.720

The public reported golf ball size hail near Noble Mills road.

Thunderstorm Wind, Craven

When
August 21, 8:03 PM EST
Where
Craven County, 0.56 mi E of Vanceboro
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.300, -77.160

Strong winds blew power lines down at the intersection of Mill Avenue and Arnold Street.

Thunderstorm Wind, Beaufort

When
August 21, 8:09 PM EST
Where
Beaufort County, 1.32 mi ESE of Gaylord
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.590, -76.730

Strong winds blew power lines down across old Route-97.

Thunderstorm Wind, Beaufort

When
August 21, 8:20 PM EST
Where
Beaufort County, 2.99 mi SSE of Pungo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.630, -76.610

Strong winds blew power lines down across intersection of Highway 99 and Indian Run road.

Thunderstorm Wind, Washington

When
August 21, 8:35 PM EST
Where
Washington County, 0.69 mi S of Plymouth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.860, -76.750

Strong winds blew power lines down across General Pettigrew drive.

Thunderstorm Wind, Jones

When
August 21, 8:40 PM EST
Where
Jones County, 3.4 mi W of Oliver Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.020, -77.360

Strong winds blew large tree limbs down.

Thunderstorm Wind, Tyrrell

When
August 21, 8:58 PM EST
Where
Tyrrell County, 3.49 mi SE of Ft Lndg
Measured
54 kt (62 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.920, -76.020

The Department of Highways reported estimated winds of 63 mph.

Thunderstorm Wind, Dare

When
August 21, 9:30 PM EST
Where
Dare County, 0.69 mi S of Duck
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.160, -75.750

Strong winds blew cable lines down on Duck road.

Thunderstorm Wind, Dare

When
August 21, 9:56 PM EST
Where
Dare County, 1.32 mi ENE of Rodanthe
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.610, -75.460

The public reported estimated winds of 60 to 80 mph wind at the KOA camp ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43380, 43381, 43384, 43385, 43382, 43383, 43395, 43386, 43387, 43388, 43389, 43392, 43393, 43390, 43394.